What happens next after a DVT in my cal... - Anticoagulation UK

Anticoagulation UK

3,053 members1,140 posts

What happens next after a DVT in my calf/behind my knee?

pabochuff1
pabochuff1

I had a blood clot behind my knee in Aug 2017 and another one in Nov 2017 (well, it's either the same one or a new one... the doctors can't tell so are treating it as if it's a new one). It's now been a year and my calf on the DVT leg is still swollen (on average 3-4cms larger at the end of the day as opposed to other calf). I'm no longer on blood thinners and have consultant appointment in Sept for results of a blood test (to see if genetically I'm more likely to clot/family history).

If I now have post thrombotic syndrome I want to know what the future holds? Can I exercise with PTS? Will the symptoms of PTS ever go away?

I used to play football 2-3 times a week before DVT and really, really, really want to get back playing!? I feel tired, unfit and run down - I need to exercise again!

17 Replies
oldestnewest

as much exercise as you can cope with.

Thanks - I think I'd like to know whether I'm causing damage or further damage by exercising OR whether exercise is a good thing to do (maybe it could help alleviate the symptoms and speed up recovery).

clots tend to arise from lack of movement except where there is a blood disorder. one assumes that has been ruled out. so exercise away. just act normal. you won't cause any more or new damage.

What about if I have PTS now (a damaged valve in the vein) - could I cause more damage to this by exercising?

that's beyond my knowledge. but I doubt it.

You will feel tired . I was running 10k 2 weeks before I got PE Mass and DVT in April . They said takes time . I’m 68 and really want to run . Sadly got to wait . I was told it was a slow process

pabochuff1
pabochuff1 in reply to motorbike

Thanks - I saw a vascular surgeon on Friday and he's advised I can start to increase my exercise. I have PTS but exercise will not cause more damage to the valve/leg. He explained that my body will tell me when I'm doing too much or the exercise I'm doing is wrong.

Hi my

Leg looked like a tree trun. Awful colour . I have very thin

Legs . So imagine how I felt . I couldn’t lift it up. I had done a run, the day before . Now I’m riding a push bike . However as I got a PE Mass as well. I get reallt tired . They say it takes time. Hope you get better soon . I do know how you feel .

pabochuff1
pabochuff1 in reply to motorbike

The surgeon I saw gave very good advice and told me I was doing all the correct things to alleviate/help the symptoms (I'll list them as they sound simple but it sounded like a lot people didn't follow them correctly): -

Use DVT stockings from as soon as you get up in a morning (don't wonder around, have breakfast, go to the loo, etc - put them on straight away!);

If the DVT stockings don't seem to be helping get a higher compression rated pair;

Use moisturiser to alleviate the itching and any eczema you might have;

Elevate the leg as often as you can - gravity is your friend when you have PTS.

HKCraig
HKCraig in reply to pabochuff1

How did you get on? Did the signs improve? Are you back to football? My sister has post thrombotic signs and used to run half marathons, mountain climbing and cycling and is wondering of her signs will improve or deteriorate. Did you have surgery?

Jeniferer
Jeniferer in reply to motorbike

I have just been told I have a PE I’m really depressed I had a knee replacement in November I’m 60 I have never had any big ops in my life except my knee I’m just beside myself at the moment I’m on rivaroxaban I found out I had a clot some where on sat last week on Sunday I had to go back for another injection and Monday I had a CT scan which confirmed it was in the lung before sat I had no idea it was I really didn’t feel well so I went to the hospital and was told what it was how did you feel and how did you find out you had a blood clot.

You should stay on blood thinners, if they are hereditary. They told me to start exercise a bit more everyday . I’m devastated, as I use to run .

Two clots and not on blood thinners? I am had my second DVT and I am on blood thinners for life now--- no genetic testing came back positive for me either. I thought that if you have had two clots you'd need to be on blood thinners as a safe guard. This should be addressed with your Hematologist!

Thanks and yes, had two blood clots and I'm not on blood thinners for life. My consultant doesn't seem to be that concerned and neither does any other health professional I've seen. Word of advice for everyone - fight to be seen by a consultant or specialist. If you think or feel like there is something wrong and you are not been treated, then keep going back to your GP until you do (see a different GP). The NHS is amazing but you need to be your own advocate and push for referrals and tests.

Asdan05
Asdan05 in reply to pabochuff1

I’ve also had two blood clots same place, behind left knee. On Apixaban for life, likewise compression tights which are fine for winter but summer may cause problems.also have knee stockings I wear before shower when I’m getting breakfast. Leg is still painful and swollen nine months on but I still live my life and walk the dog as before. Am discharged back to GP now. Good luck everyone.

Everyone tells me this . I’ve only seen a doctor twice since PEMass and DVT . I am grateful for The NHS . I do feel hey leave you , without checking up . Still what can we do .

Hi I was 67 two years ago this April 1st, won’t forget that date. I had been working , doing 10ks feeling great, then out of the blue, DVT in left leg, and PE Mass. I’m Apixaban for life . I have never seen a haematologist ever. My doctor said I should be thankful I lived, as my Dear Mum was 37 when died if a PE. Also her sister, my Auntie at 41 . I wear those support stockings, which are hard to get on. I exercise , but ALAS my

Left leg, is still swollen, still awful colour , and I can’t bend my legs as really hurt . I have really bad arthritis, but now, because of blood thinners, can’t take Naproxen, Volteral Ibufen . Only Paracetamol. Try and think positive, and don’t overdo exercise . Elevate leg on pillow in bed . Wishing you all the ver best

You may also like...